Texas, 2016Damaging Wind and Heavy Rain in Texas, September 10, 2016
September 10, 2016 · NWS OUN · 2 events in 1 county or zone
Storms formed along a southward moving cold front and traveled through Oklahoma and western north Texas on the evening of the 9th and overnight into the early hours of the 10th. A gust front formed ahead of these storms producing widespread gusty winds of 40 to 50 mph, with an occasional severe gust embedded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms formed along a southward moving cold front and traveled through Oklahoma and western north Texas on the evening of the 9th and overnight into the early hours of the 10th. A gust front formed ahead of these storms producing widespread gusty winds of 40 to 50 mph, with an occasional severe gust embedded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 9, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, Sep 9, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1229 AM CDT SAT SEP 10 2016
.DISCUSSION...
&&
.AVIATION...
Thunderstorms and rain along a cold front will move out of
central Oklahoma before sunrise and south of the Red River around
mid-day Saturday. Gusty north winds and a several-hour period of
MVFR conditions will continue after the storms. After this, VFR
conditions and north winds will persist.
&&
.PREV DISCUSSION... /issued 638 PM CDT FRI SEP 9 2016/
UPDATE...
Increased rain chances across northwestern Oklahoma this evening.
DISCUSSION...
A line of strong to severe thunderstorms near an approaching cold
front will bring some damaging wind gusts, frequent lightning, and
brief heavy rainfall to many areas tonight, especially before
midnight across northwestern Oklahoma.
Latest radars indicated storms organizing into a line near the
cold front in far northwestern Oklahoma. Think this line will
speed up and move southeast over the next several hours. Steep
low level (0-3 km AGL) lapse rates 8-9 C/km and DCAPE values
1000-1600 J/kg support some damaging wind gusts mainly 60-70 mph
with the line over the next few hours across northwestern
Oklahoma. As the line moves southeast later this evening, it will
likely weaken with a decreasing damaging wind threat. Storms
should reach the I-44 corridor in the 11 pm to 2 am time frame,
but mainly should be below severe limits by then.
Heavy rainfall is another concern, especially in the next 1-2
hours in far northwestern Oklahoma, where storms have been
training over the same areas in parts of Harper and Woods county
where 1-3" of rainfall could occur. As the line speeds up and
moves south, heavy rainfall potential should decrease as the
duration of heavy rain shortens.
Products will be updated soon.
Aviation discussion for the 00 UTC TAFs is below.
MBS
AVIATION...
A cold front will bring an abrupt wind shift to the north along
with a period of TSRA. Timing of the cold front has not been
changed. The front is expected to be south of KSPS-KADH by 07
UTC. MVFR or lower conditions may occur with TSRA as well as just
behind the front. Gusty north winds can be expected behind the
cold front as well.
After 15 UTC, confidence is high that all locations will be VFR.
MBS
PREV DISCUSSION... /issued 248 PM CDT FRI SEP 9 2016/
DISCUSSION...
Forecast Uncertainties:
The main challenge will be determining how extensive pre-frontal
convective development will be later this afternoon and how activity
will evolve as front accelerates southeast across the area tonight.
All of this has implications on flood/flash flood potential later.
Otherwise, typical uncertainties grow during the extended portion of
the forecast with regards to timing and amplitude of synoptic scale
troughs and ridges.
Potential Impacts:
Convection in an anomalously moist environment will result in heavy
rain and the potential for flooding or flash flooding. The most
intense thunderstorms will be in a favorable thermodynamic
environment for strong/severe winds and perhaps some marginally
severe hail, although weak deep layer shear will tend to limit storm
longevity. Widespread/significant severe thunderstorms are not
expected.
Meteorological Analysis:
CAMs did not handle overnight convection particularly well.
Thunderstorms primarily occurred over portions of south central,
central and northwest Oklahoma. This was probably a result of subtle
difficult to resolve ascent as low level jet strengthened in an
anomalous moist environment that remains across Oklahoma. Morning
sounding had precipitable water at just over two inches which is
again well above normal and near the daily maximum.
Convergence along a weak southwest to northeast oriented surface
trough over northwest Oklahoma should be the focus for at least
isolated convection later this afternoon. Mid level lapse rates are
slightly steeper than previous days and with diabatic heating of a
moist environment, this is contributing to around 1,500 to 2,000
J/kg MLCAPE. A fairly deep sub-cloud layer and DCAPE of at least
1,000 J/kg should support isolated strong/severe wind gusts and
marginally severe hail with the most intense updrafts.
Evolution of convection into the evening is somewhat uncertain. If
enough convection can form along the surface trough and along/ahead
of advancing cold front, this will tend to enhance and perhaps
accelerate the front's southward progress. This is a fairly
significant cold surge driven by a fairly potent shortwave trough
quickly moving across the central plains. 6 hour pressure rises are
indicated by the models to be around 12 to 15 mb. We have adjusted
winds up slightly just behind the front closer to statistical and
some of the high res guidance. As convection becomes undercut its
intensity should diminish and the threat for severe thunderstorms
and heavy rainfall/flooding will lessen. We have confined the
highest QPF to northern portions of the area earlier this evening
for this reason. Showers and thunderstorms along and just behind the
front are expected through the night and will shift south of the
area by around mid day tomorrow.
Slow storm motions initially late this afternoon into early evening
may be when localized flooding/flash flooding threat is
highest,given the very moist air mass. As cold front surges south
and/or cold pool develops, convection intensity and potential for
training should decrease.
Cooler weather is anticipated behind the front with temperatures
around 10 degrees below climatology through tomorrow night. The
general consensus among medium range guidance early next week is for
building mid-upper ridging just to our east and a deepening and
eastward moving trough to our west. Southwesterly flow aloft over
our area and weak embedded shortwaves necessitate low chance
precipitation probabilities beginning in the northwest Monday night
and spreading across the entire area by mid week. Highest
probabilities were assigned to Thursday and Friday when mid level
heights decrease as western mid-upper trough moves impinges on
the area. Although, this is also the time when ensemble spread
grows considerably, so uncertainty remains at this time range.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 55 85 62 / 10 0 0 0
Hobart OK 79 56 86 65 / 10 0 0 0
Wichita Falls TX 81 58 88 65 / 40 0 0 0
Gage OK 76 55 84 66 / 0 0 0 0
Ponca City OK 76 53 83 61 / 0 0 0 0
Durant OK 82 60 86 63 / 40 0 0 0
&&
.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
23/09/09
Hazardous weather outlook, Sep 9, 9:41 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1041 PM CDT FRI SEP 9 2016
OKZ004>048-050>052-TXZ083>090-110345-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1041 PM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.
.DAY ONE...TONIGHT...
.THUNDERSTORMS...
SOME STRONG...TO PERHAPS SEVERE...THUNDERSTORMS WILL CONTINUE
TONIGHT MAINLY SOUTH OF A CHEYENNE TO WATONGA TO PONCA CITY LINE.
WIND GUSTS UP TO 70 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING ARE
THE MAIN IMPACTS WITH STORMS TONIGHT.
A LINE OF STRONG TO SEVERE THUNDERSTORMS NEAR A COLD FRONT WILL
CONTINUE TO MOVE SOUTH AND SOUTHEAST THROUGH THE NIGHT. THIS LINE
IS EXPECTED TO GRADUALLY WEAKEN THROUGH THE NIGHT.
A FEW ADDITIONAL STRONG TO PERHAPS THUNDERSTORMS MAY OCCUR JUST
AHEAD OF THE MAIN LINE OF STORMS AND COLD FRONT TONIGHT. THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS AS WELL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
.THUNDERSTORMS...
THERE WILL BE CHANCES OF THUNDERSTORMS EACH DAY FROM MONDAY NIGHT
THROUGH THURSDAY. ORGANIZED SEVERE WEATHER IS UNLIKELY NEXT WEEK.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
MBS
In the hours before
Special weather statement, Sep 9, 10:19 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1119 PM CDT FRI SEP 9 2016
OKZ021>023-033>039-044-TXZ083-085-100500-
HARMON OK-COMANCHE OK-GREER OK-COTTON OK-CADDO OK-BECKHAM OK-
TILLMAN OK-KIOWA OK-JACKSON OK-WASHITA OK-STEPHENS OK-WILBARGER TX-
HARDEMAN TX-
1119 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR HARMON...COMANCHE...GREER...
NORTHERN COTTON...CADDO...BECKHAM...NORTHERN TILLMAN...KIOWA...
JACKSON...WASHITA...WEST CENTRAL STEPHENS...NORTHWESTERN WILBARGER
AND NORTHERN HARDEMAN COUNTIES UNTIL MIDNIGHT CDT...
AT 1118 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF CYRIL TO
NEAR MANGUM...MOVING SOUTH AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3532 10000 3536 9914 3536 9824 3446 9811
3436 9885 3438 10000
TIME...MOT...LOC 0418Z 348DEG 26KT 3496 9823 3488 9955
MADLocal storm report, Sep 9, 10:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1122 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG 2 S WILL ROGERS AIRPORT 35.36N 97.60W
09/09/2016 CLEVELAND OK EMERGENCY MNGR
OKC EMERGENCY MANAGER REPORTS POWERLINES DOWN NEAR SOUTH
MERIDIAN AND I-44. TIME ESTIMATED BY RADAR.
&&
KURTZSpecial weather statement, Sep 9, 10:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1156 PM CDT FRI SEP 9 2016
OKZ023-027>032-038>048-100600-
COMANCHE OK-COAL OK-CARTER OK-CADDO OK-COTTON OK-GRADY OK-ATOKA OK-
POTTAWATOMIE OK-PONTOTOC OK-MCCLAIN OK-CLEVELAND OK-HUGHES OK-
MURRAY OK-JOHNSTON OK-SEMINOLE OK-JEFFERSON OK-STEPHENS OK-GARVIN OK-
1156 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...COAL...
NORTHERN CARTER...SOUTHEASTERN CADDO...NORTHEASTERN COTTON...SOUTHERN
GRADY...NORTH CENTRAL ATOKA...SOUTHWESTERN POTTAWATOMIE...PONTOTOC...
MCCLAIN...SOUTHEASTERN CLEVELAND...HUGHES...MURRAY...NORTHWESTERN
JOHNSTON...SEMINOLE...NORTHERN JEFFERSON...STEPHENS AND GARVIN
COUNTIES UNTIL 100 AM CDT...
AT 1153 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
BOWLEGS TO NEAR PAOLI TO 3 MILES SOUTH OF RUSH SPRINGS...MOVING
SOUTHEAST AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3431 9686 3416 9812 3494 9821 3505 9733
3543 9646 3543 9644 3529 9644 3529 9598
3515 9598 3514 9601 3512 9601 3512 9603
3509 9606 3506 9607 3505 9609 3468 9609
3468 9596
TIME...MOT...LOC 0453Z 326DEG 27KT 3507 9663 3482 9726 3473 9796
MADSpecial weather statement, Sep 9, 10:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CDT FRI SEP 9 2016
OKZ023-033>039-044-045-TXZ083>086-100600-
COMANCHE OK-HARMON OK-GREER OK-CADDO OK-COTTON OK-KIOWA OK-
TILLMAN OK-JACKSON OK-STEPHENS OK-JEFFERSON OK-WILBARGER TX-
WICHITA TX-FOARD TX-HARDEMAN TX-
1159 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...HARMON...SOUTHEASTERN
GREER...SOUTHWESTERN CADDO...COTTON...SOUTHERN KIOWA...TILLMAN...
JACKSON...SOUTHWESTERN STEPHENS...NORTHWESTERN JEFFERSON...CENTRAL
WILBARGER...NORTHWESTERN WICHITA...NORTHERN FOARD AND HARDEMAN
COUNTIES UNTIL 100 AM CDT...
AT 1158 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM NEAR FORT SILL TO 4 MILES
SOUTH OF GOULD...MOVING SOUTH AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3423 10005 3424 10001 3423 10000 3485 10000
3495 9821 3416 9809 3399 10005
TIME...MOT...LOC 0458Z 0DEG 24KT 3468 9842 3461 9977
MADSpecial weather statement, Sep 9, 11:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1205 AM CDT SAT SEP 10 2016
TXZ084-085-087-088-100530-
WILBARGER TX-KNOX TX-BAYLOR TX-FOARD TX-
1205 AM CDT SAT SEP 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILBARGER...
NORTHEASTERN KNOX...CENTRAL BAYLOR AND SOUTHEASTERN FOARD COUNTIES
UNTIL 1230 AM CDT...
AT 1203 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF SEYMOUR...MOVING EAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LAT...LON 3353 9980 3376 9983 3388 9919 3375 9903
3354 9896
TIME...MOT...LOC 0503Z 262DEG 21KT 3365 9930
MADSpecial weather statement, Sep 9, 11:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1234 AM CDT SAT SEP 10 2016
TXZ084-085-087-088-100600-
WILBARGER TX-KNOX TX-BAYLOR TX-FOARD TX-
1234 AM CDT SAT SEP 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILBARGER...EASTERN
KNOX...WESTERN BAYLOR AND SOUTHEASTERN FOARD COUNTIES UNTIL 100 AM
CDT...
AT 1230 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
SEYMOUR TO GILLILAND. THESE STORMS WERE NEARLY STATIONARY.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3401 9977 3405 9926 3345 9909 3342 9972
TIME...MOT...LOC 0530Z 269DEG 2KT 3362 9929
MAD
Heavy Rain, Wilbarger
- When
- September 10, 12:00 AM CST to 2:00 AM CST
- Where
- Wilbarger County, Vernon
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 34.150, -99.290
Roof collapsed due to heavy rain. 2 to 3 inches of rain was reported. Debris caused damage to a second building as well.
Thunderstorm Wind, Wilbarger
- When
- September 10, 12:24 AM CST
- Where
- Wilbarger County, Lockett
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.080, -99.370
Measured with a personal anemometer.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Delaware, September 10, 201621 injured · 1 event
- Damaging Winds in New York, September 10 to 11, 2016$285,000 · 50 kt wind · 27 events
- Hail and Damaging Winds in Ohio, September 10, 2016$443,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, September 10, 2016$84,000 · 52 kt wind · 28 events
- Damaging Winds in Pennsylvania, September 10, 2016$83,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 10, 2016$48,000 · 56 kt wind · 11 events
- Damaging Winds and Lightning Strike in Kentucky, September 10, 2016$46,000 · 52 kt wind · 10 events
- Flash Flooding in Louisiana, September 10, 2016$30,000 · 2 events
- Flash Flood and Damaging Winds in Ohio, September 10, 2016$18,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, September 10, 2016$13,000 · 54 kt wind · 7 events
- Damaging Winds in Kentucky, September 10, 2016$9,000 · 50 kt wind · 8 events
- High Wind in New Mexico, September 10, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649743, 649735.